Toxic epidermal necrolysis
Synonyms: Lyell syndrome
An extended form of Stevens-Johnson syndrome/toxic epidermal necrolysis spectrum characterized by destruction and detachment of the skin epithelium involving 30% or more of the body surface area and mucous membranes. Onset usually occurs 4-28 days after administration of the causal medication and is most frequently associated with anticonvulsants antibacterial sulfonamides allopurinol nevirapine and oxicams (non-steroidal anti-inflammatory drugs) but many other medications have also been implicated. The disease is not induced by medication in 15% of cases. Histology is characterized by an epidermal necrolysis. Multiple disabling long-term sequelae (especially cutaneous ocular and psychological) are frequent.
Data from Orphanet are used to provide information on a disease's name, synonym(s), and overview.
Orphadata: Free access data from Orphanet. © INSERM 1999. Available on http://www.orphadata.org. Data version February 2024
Newly diagnosed with
Toxic epidermal necrolysis?
Our RARE Concierge Services Guides are available to assist you by providing information, resources and connections as you navigate your rare disease journey.